EconPapers    
Economics at your fingertips  
 

Some optimization problems with applications to canonical correlations and sphericity tests

C. G. Khatri

Journal of Multivariate Analysis, 1978, vol. 8, issue 3, 453-467

Abstract: Optimization problems are connected with maximization of three functions, namely, geometric mean, arithmetic mean and harmonic mean of the eigenvalues of (X'[Sigma]X)-1[Sigma]Y(Y'[Sigma]Y)-1Y'[Sigma]X, where [Sigma] is positive definite, X and Y are p - r and p - s matrices of ranks r and s (>=r), respectively, and X'Y = 0. Some interpretations of these functions are given. It is shown that the maximum values of these functions are obtained at the same point given by X = (h1 + [epsilon]1hp, ..., hr + [epsilon]rhp-r+1) and , where h1, ..., hp are the eigenvectors of [Sigma] corresponding to the eigenvalues [lambda]1 >= [lambda]2 >= ... >= [lambda]p > 0, [epsilon]j = +1 or -1 for j = 1,2,..., r and , are linear functions of hr+1,..., hp-r. These results are extended to intermediate stationary values. They are utilized in obtaining the inequalities for canonical correlations [theta]1,...,[theta]r and they are given by expressions (3.8)-(3.10). Further, some new union-intersection test procedures for testing the sphericity hypothesis are given through test statistics (3.11)-(3.13).

Keywords: Correlationship; eigenvalues; and; eigenvectors; efficiency; canonical; correlations; multiple; correlation; union-intersection; test; procedures; sphericity; geometric; arithmetic; and; harmonic; means; inequalities (search for similar items in EconPapers)
Date: 1978
References: Add references at CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/0047-259X(78)90066-0
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:8:y:1978:i:3:p:453-467

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmvana:v:8:y:1978:i:3:p:453-467